Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 164, NWS Lincoln, IL

June 28, 1998Morgan County, Scott County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 28, 1998, 6:32 PM CDT for Morgan County, Scott County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 1998, 6:32 PM CDT (23:32 UTC)
Expired
Jun 28, 1998, 7:15 PM CDT
In force
43 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Morgan County, IL, Scott County, IL

The radar

The Lincoln radar (KILX), 100 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 6:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1998-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1998-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

980 
WUUS1 KSPI 282333 RRA
SVRSPI
ILC137-171-290015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
632 PM CDT SUN JUN 28 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN CENTRAL ILLINOIS
  SCOTT COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 715 PM CDT

* AT 629 PM CDT...LINCOLN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES WEST OF WINCHESTER...MOVING EAST AT 20 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  WINCHESTER
  BLUFFS
  JACKSONVILLE
  MURRAYVILLE
  FRANKLIN
  WAVERLY

LARGE HAIL CAN BE EXPECTED WITH THIS STORM. GET INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:00 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 28, 2:00 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT SUN JUN 28 1998

18Z SFC ANALYSIS SHOWED COLD FRONT EXTENDING FROM WI INTO NWRN IL TO NRN
MO WITH WAVE DVLPING ON FRONT IN NERN KS.  DWPTS IN MID TO UPPER 70S
WITH TEMPS AROUND 90.  INSTABILITY IS VERY HIGH OVER AREA.  CU HAS DVLPD
ACRS MOST AREA WITH GREATEST EXTENT IN MO AND IA.  BASED ON SAT VIS
LOOP...LACK OF CU FIELD IN WRN IL AND ERN MO IS DUE TO EARLIER MCS
OUTFLOW BNDRY.  AIRMASS COULD BE SLIGHTLY CAPPED...THOUGH BUFKIT AND MDL
DATA SAYS NO AND MODIFIED 12Z SOUNDING ALSO SAYS NO.  TEMPS ON BOTH ILX
AND DVN SOUNDINGS AT 700MB WAS +10C WITH +12 ACRS NRN AND CNTRL MO.  CU
DOES HAVE MORE VERTICAL EXTENT TO IT THAT YSTRDY...BUT STILL SHALLOW.
FEW RWS HOWEVER POPPING UP ON RADAR AND NOT LASTING LONG.  MDLS DO
INDICATE MOISTURE CONVERGENCE AND UP LVL DIVERG OVER ERN MO/WRN IL THIS
EVE.  INSTABILITY IS FCSTD TO REMAIN HIGH WITH CAPE VALUES ABOVE 3000
J/KG.  LOW LVL DEWPOINTS WILL REMAIN IN MID TO UPPER 70S ON SFC AND +16C
AT 850.  COLD FRONT MOVING SLOWLY SOUTH INTO STATE THIS AFTN...WITH
STRONGEST FORCING IN WI AND NRN AND NWRN MO.  STORMS WILL DVLP ON FRONT
IN CWA OR OUTSIDE AND THEN MOVE IN.  EITHER WAY POPS SHOULD CONT IN CWA
FOR TONIGHT.  MDL ALSO INDICATES POTENTIAL FOR ANOTHER MCS DVLPING IN
NRN MO/IA OVERNIGHT. THIS WILL PROPAGATE INTO CNTRL IL OVERNIGHT.

FOR TOMORROW...STNRY FRONT OVER CNTRL IL WILL ACT AS FOCUS FOR MORE
CONVECTION.  HIGH MOISTURE WILL REMAIN INPLACE WITH CAPES AROUND 2500
J/KG.  INSTABILITY ALSO REMAINS HIGH AND 700MB TEMPS WILL BE
COOLER...FOR NO CAP.  PLUS FACTOR WILL BE WIND DYNAMICS...BETTER SHR AND
HELICITY FOR ROTATION.  AGREE WITH SPC DAY2 OUTLOOK AND DISCUSSION.

TEMPS OVERNIGHT WILL COOL LIKE THEY DID THIS MORNING WHEN OUTFLOW BNDRY
WENT THRU.  TOMORROW HIGHS DEPENDANT ON POSITION OF FRONT...90S SOUTH
AND 80S NORTH.

INPUT WILL FOLLOW SHORTLY.

PIA  73/88  57
SPI  77/92  57
DEC  77/92  57
CMI  75/90  57
LWV  78/93  57

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:54 AM CDTSevere Thunderstorm WarningILXKnox, Stark36 min
Jun 28, 3:20 AM CDTSevere Thunderstorm WarningILXMarshall40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.